Minnesota, 2025

Blizzard and High Wind in Minnesota, December 18, 2025

December 18, 2025 · NWS FSD · 12 events in 8 counties and zones

Intensifying low pressure moved across North Dakota and northern Minnesota early on December 18th. A very strong cold front plowed southward behind the system and was accompanied by a minimal amount of snowfall over several hours during the later morning and afternoon hours.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Intensifying low pressure moved across North Dakota and northern Minnesota early on December 18th. A very strong cold front plowed southward behind the system and was accompanied by a minimal amount of snowfall over several hours during the later morning and afternoon hours. While most snowfall was limited to a half inch to inch at most, increasing collocation of the snow and strong wind east of Interstate 29 resulted in areas of blizzard or near blizzard conditions across parts of southwest Minnesota and northwest Iowa. Several injury accidents were reported across northwest Iowa with the Department of Transportation advising no travel for several hours in the afternoon. The high winds also produced some spotty power outages. Numerous schools delayed release to allow for conditions to improve.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 18, 2:07 AM CST, 2 hours 53 minutes earlier. Its key messages:

  • Northwest winds barrel through the area this morning with gusts of 50 to possibly 70 mph. The strongest winds are most likely near and west of the James River.
  • While the existing snow pack is too wet to blow, some falling snow will bring the potential for rapid drops in visibility when combined with the very strong winds. These possible snow squalls will be most likely from about 9 am to 1 pm and most likely near and north of I-90.
  • Falling temperatures into the teens and lower 20s this morning will likely cause wet roads to flash freeze. This may cause somewhat unpredictable icy driving with the rapid drop in temperatures.
  • Mild temperatures and mostly dry conditions are expected into next weekend and the first portions of Christmas week.
Area forecast discussion, Dec 18, 2:07 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
207 AM CST Thu Dec 18 2025

.KEY MESSAGES...

- Northwest winds barrel through the area this morning with
  gusts of 50 to possibly 70 mph. The strongest winds are most
  likely near and west of the James River.

- While the existing snow pack is too wet to blow, some falling
  snow will bring the potential for rapid drops in visibility
  when combined with the very strong winds. These possible snow
  squalls will be most likely from about 9 am to 1 pm and most
  likely near and north of I-90.

- Falling temperatures into the teens and lower 20s this
  morning will likely cause wet roads to flash freeze. This may
  cause somewhat unpredictable icy driving with the rapid drop
  in temperatures.

- Mild temperatures and mostly dry conditions are expected into
  next weekend and the first portions of Christmas week.

&&

.DISCUSSION...
Issued at 206 AM CST Thu Dec 18 2025

The latest water vapor shows a potent wave in western ND which will
dive southeast through and strengthen this morning, bringing a rapid
change in weather to the area. While strong winds of 50 to 70 mph
are expected, what is more difficult to determine will be the
impacts of any snow that falls within the core of the vort max aloft
from roughly mid morning into early afternoon. The latest models do
show some instability within the core of this vort max and when
coupled with the vertical column of temperatures rapidly falling
into the DGZ, bands of snow will be likely. With wind gusts of 50 to
70 mph, any snow that falls will result in rapid, short term
reductions in the visibility and could result in snow squalls for
the area. At this time the better chances for these rapid reductions
in visibility will be most likely near and north of I-90 from mid
morning through early afternoon.

Timing of this forcing from the vort max/elevated instability and
the potential for snow squalls will be from central SD towards the
James Valley from about 14-16z, from the James Valley towards I-29
from about 16z-18z and into southwest MN and parts of northwest IA
from 18z-21z.

Quick upper level ridging moves through tonight bringing a quick
decrease in winds, which will then turn more southerly later tonight
into Friday. This will bring a chance for precipitation but these
chances will be mainly north of the area. What this next wave brings
is more wind, albeit not nearly as strong as today. Southerly winds
will likely gust to 30-35 mph on Friday, then a front will move
through Friday night and bring the chance for 30-35 mph gusts Friday
night into Saturday. Precipitation is not expected with this front
either.

Saturday and Sunday will see broad upper level ridging build in
which should bring dry and seasonal temperatures. Westerly flow
aloft increases a bit by Monday which will bring another round of
very mild temperatures, likely widespread highs in the 40s and 50s.

Tuesday through Thursday may see a few ups and downs with
temperatures but overall little chance for precipitation and near to
above normal temperatures are expected. With diminishing snowpack,
temperatures may end up milder than forecast given some of the
expected 925-850 mb forecast temperatures.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1134 PM CST Wed Dec 17 2025

VFR conditions are expected to prevail outside of light rain showers
that are currently making their way east across the region. Brief
reductions in ceiling and visibility to MVFR and IFR are
possible. Rain pushes east of the region around daybreak. Also
around daybreak light snow begins to move into the region from
central South Dakota. While snow will be light, strong winds
coupled with falling snow will likely result in reductions to
visibility at times. Light snow showers continue to move east
through most of today.

Winds have begin to turn to the northwest and increase as a
cold front begins to move through the region. Frequent gusts of
40-50 kts are expected with isolated gusts up to 55 kts in south
central South Dakota. Very strong winds begin to taper off
slowly in the afternoon today.

In addition, LLWS shear will be problematic through the first
portion of the period at all three TAF sites. Speed shear of 45-55
kts will be common across the region the early morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 6 AM this morning to 6 PM CST this
     evening for SDZ039-040-054>056-060>062-065>071.
     High Wind Warning until 6 PM CST this evening for SDZ038-050-
     052-053-057>059-063-064.
MN...High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for MNZ071-072-080-089-097-098.
     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for MNZ081-090.
IA...High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for IAZ001-012.
     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for IAZ002-003-013-014-021-022-032.
     High Wind Warning from 6 AM this morning to 6 PM CST this
     evening for IAZ020-031.
NE...High Wind Warning from 6 AM this morning to 6 PM CST this
     evening for NEZ013-014.

&&

DISCUSSION...08
AVIATION...AJP
Hazardous weather outlook, Dec 18, 4:00 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 AM CST Thu Dec 18 2025

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ038>040-050-052>071-191000-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Union-
400 AM CST Thu Dec 18 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Northwest winds will increase rapidly this morning, with gusts of
50 to 70 mph likely. Periodic snow will also bring the threat for
rapid, brief reductions in visibility, potentially causing
hazardous travel. The higher threat for this will be near and
north of Interstate 90.

Wet roads, driveways, parking lots and sidewalks will likely flash
freeze this morning as temperatures quickly fall into the teens
and lower 20s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-032-MNZ081-090-191000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Cottonwood-Jackson-
400 AM CST Thu Dec 18 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

Northwest winds will increase rapidly this morning, with gusts
around 50 mph likely. Spotty snow showers will also bring the
threat for rapid, brief reductions in visibility, potentially
causing hazardous travel. The higher threat for this will be near
and north of Interstate 90.

Wet roads, driveways, parking lots and sidewalks will likely flash
freeze this morning as temperatures quickly fall into the teens
and lower 20s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 4 blizzard, 2 strong wind. Local standard time, as filed.

High Wind, Lincoln

When
December 18, 5:00 AM CST to 5:00 PM CST
Where
Lincoln forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Sustained northwest winds occasionally reached 40 to 42 mph 2 miles west of Lake Benton.

High Wind, Rock

When
December 18, 6:00 AM CST to 6:00 PM CST
Where
Rock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Sustained northwest winds occasionally reached 40 to 47 mph with a peak gust of 60 mph at Beaver Creek and 59 mph in Luverne.

Strong Wind, Cottonwood

When
December 18, 7:00 AM CST to 10:00 PM CST
Where
Cottonwood forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
Department of Highways
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Sustained winds occasionally reached 30 to 37 mph with a peak gust of 56 mph 4 miles west-southwest of Mountain Lake, 55 mph 4 miles east-northeast of Jeffers and 48 mph at Windom.

Strong Wind, Jackson

When
December 18, 7:00 AM CST to 10:00 PM CST
Where
Jackson forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Sustained winds occasionally reached 30 to 39 mph with a peak gust of 51 mph 3 miles southeast of Lakefield.

High Wind, Nobles

When
December 18, 7:00 AM CST to 7:00 PM CST
Where
Nobles forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Sustained northwest winds occasionally reached 40 to 47 mph at Worthington and 2 miles northeast of Rushmore.

High Wind, Pipestone

When
December 18, 9:00 AM CST to 5:00 PM CST
Where
Pipestone forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Sustained northwest winds occasionally reached 40 to 42 mph 2 miles north of Trosky.

High Wind, Murray

When
December 18, 10:00 AM CST to 6:00 PM CST
Where
Murray forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Sustained northwest winds occasionally reached around 40 mph at Slayton.

High Wind, Lyon

When
December 18, 11:00 AM CST to 7:00 PM CST
Where
Lyon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Sustained northwest winds occasionally reached 40 to 45 mph with a peak gust of 60 mph at Tracy and 59 mph near Florence.

Blizzard, Murray

When
December 18, 11:00 AM CST to 4:00 PM CST
Where
Murray forecast zone
Reported by
Emergency Manager
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Whiteout conditions became common, especially over the western half of the county, as northwest winds reached 35 to 50 mph and interacted with periods of light snow during the late morning and afternoon.

Blizzard, Cottonwood

When
December 18, 12:00 PM CST to 4:00 PM CST
Where
Cottonwood forecast zone
Reported by
Emergency Manager
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Whiteout conditions became common as northwest winds reached 35 to 55 mph and interacted with periods of light snow during the very late morning and afternoon.

Blizzard, Nobles

When
December 18, 12:00 PM CST to 4:30 PM CST
Where
Nobles forecast zone
Reported by
Emergency Manager
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Whiteout conditions became common, especially over the northwestern corner of the county near Lismore and Wilmont, as northwest winds reached 35 to 50 mph and interacted with periods of light snow during the late morning and afternoon. Several cars entered the ditch due to poor visibility and one vehicle crash occurred due to zero visibility. Students at several schools around the Adrian area were held in place until conditions improved.

Blizzard, Jackson

When
December 18, 12:00 PM CST to 5:30 PM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was common along Interstate 90 across Jackson County as northwest winds reached 35 to 50 mph and interacted with periods of light snow during the afternoon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307605, 1307620, 1307611, 1307612, 1307615, 1307608, 1307609, 1307606, 1307655, 1307666, 1307671, 1307673.